Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 45, NWS Austin/San Antonio, TX

June 9, 2010Bastrop County, Lee County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2010, 5:57 AM CDT for Bastrop County, Lee County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2010, 5:57 AM CDT (10:57 UTC)
Expired
Jun 9, 2010, 9:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bastrop County, TX, Lee County, TX

The radar

The Ft Hood radar (KGRK), 56 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:30 AM CDTFLASH FLOOD3 Sw Camp Swift, TXSAYERS RD WASHED OUT IN 400 BK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 153 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2010-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2010-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WGUS54 KEWX 091057
FFWEWX
TXC021-287-091400-
/O.NEW.KEWX.FF.W.0045.100609T1057Z-100609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
557 AM CDT WED JUN 9 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BASTROP COUNTY...
  NORTHWESTERN LEE COUNTY...

* UNTIL 900 AM CDT.

* AT 554 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM NEAR BASTROP...MOVING NORTHEAST
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP
  SWIFT...ELGIN...CIRCLE D-KC ESTATE...PAIGE...LEXINGTON AND
  TANGLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3052 9694 2982 9733 2995 9751 3039 9737

$$
1 follow-up statement
961 
WGUS74 KEWX 091131
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 AM CDT WED JUN 9 2010

TXC021-287-091400-
/O.CON.KEWX.FF.W.0045.000000T0000Z-100609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE TX-BASTROP TX-
631 AM CDT WED JUN 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
BASTROP AND NORTHWESTERN LEE COUNTIES...

AT 626 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LEXINGTON TO BASTROP...MOVING 
NORTHEAST AT 15 MPH. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE 
EXPECTED. 

OTHER LOCATIONS IN THE WARNING AREA INCLUDE TANGLEWOOD AND PAIGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3052 9694 2982 9733 2995 9751 3039 9737

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:08 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 3:08 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
308 AM CDT WED JUN 9 2010

.DISCUSSION...
MCV CORE RAIN EVENT ONGOING ATTM ALONG THE I-35 CORRIDOR BETWEEN SAN
ANTONIO AND AUSTIN. RAINFALL RATES ARE ESTIMATED AT 1 TO 2 INCHES
AN HOUR WITHIN THE SLOW MOVING RAIN BANDS. EXTREME WESTERN WILSON
COUNTY HAS RECEIVED THE MOST RAINFALL OVERNIGHT...ESTIMATED AT 8 TO
10 INCHES. THE MCV WILL DRIFT SLOWLY ENE THIS MORNING AND WILL PRODUCE
COPIOUS AMOUNTS OF RAINFALL. THE BLENDED TOTAL PRECIP WATER GRAPHIC
IS DEPICTING PWS GREATER THAN 2 INCHES ACROSS OUR CWFA. THIS IS
AROUND 150 PERCENT ABOVE NORMAL. THUS THE HEAVY RAIN EVENT IS
EXPECTED TO CONTINUE TODAY AND WE WILL NOT CHANGE THE CONFIGURATION
OF THE FLASH FLOOD WATCH. EVEN THOUGH THE MCV WILL TRACK ENE THIS
MORNING...THE PARENT UPPER LEVEL LOW WILL LINGER ACROSS OUR REGION
TODAY INTO THIS EVENING. THE CONVECTION WILL EXPAND IN AREAL
COVERAGE THIS AFTERNOON WITH THE ADVENT OF DAYTIME HEATING. RAIN
CHANCES WILL LINGER INTO THURSDAY ACROSS THE EASTERN HALF OF OUR
CWFA AS THE UPPER LEVEL LOW SLOWLY LIFTS OUT TO THE NORTHEAST
TOWARDS THE ARKLATEX.

THE SUBTROPICAL RIDGE WILL BEGIN TO BUILD ACROSS THE EASTERN GULF
AND WILL EXTEND WESTWARD INTO SOUTH CENTRAL TEXAS OVER THE WEEKEND.
THIS UPPER LEVEL PATTERN WILL LIMIT RAIN CHANCES TO OUR EASTERN
COUNTIES...ASSOCIATED WITH THE SEA-BREEZE. AFTERNOON TEMPS WILL BE
BACK INTO THE LOWER TO MID 90S OVER THE WEEKEND AND THESE ABOVE
NORMAL TEMPERATURES WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK.

FCST A BLEND OF THE GFS AND ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  77  90  77  94 /  70  50  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  84  75  90  75  93 /  80  50  30  10  10
NEW BRAUNFELS MUNI AIRPORT     86  76  91  76  93 /  70  40  20  10  10
BURNET MUNI AIRPORT            84  74  90  75  92 /  70  50  30  10  10
DEL RIO INTL AIRPORT           93  77  95  75  94 /  10  10  -   10  10
GEORGETOWN MUNI AIRPORT        84  76  90  76  92 /  70  50  30  10  10
HONDO MUNI AIRPORT             88  75  93  75  93 /  50  20  10  10  10
SAN MARCOS MUNI AIRPORT        85  76  91  76  93 /  70  40  30  10  10
LA GRANGE - FAYETTE REGIONAL   84  77  89  77  92 /  80  30  40  10  20
SAN ANTONIO INTL AIRPORT       87  77  91  77  93 /  60  30  20  10  10
STINSON MUNI AIRPORT           87  77  92  77  93 /  50  30  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...LAVACA...LEE...TRAVIS...WILLIAMSON...WILSON.

&&

13/02
Hazardous weather outlook, Jun 8, 11:52 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 PM CDT TUE JUN 8 2010

TXZ172-173-189>194-205>209-220>225-100500-
BURNET-WILLIAMSON-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
1152 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECT TONIGHT. THE
GREATEST THREAT OF LOCALLY HEAVY RAINFALL WILL OCCUR THROUGHOUT
THE NIGHT. STORM TOTALS OF 1 TO 2 INCHES ARE EXPECTED...WITH ISOLATED
AMOUNTS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE DAY AND INTO THE EVENING ON WEDNESDAY. THE GREATEST THREAT
OF LOCALLY HEAVY RAINFALL WILL OCCUR THIS AFTERNOON THROUGH
TONIGHT. STORM TOTALS OF 1 TO 2 INCHES ARE EXPECTED...WITH
ISOLATED AMOUNTS OF 3 TO 5 INCHES POSSIBLE. THEREFORE...A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH 6 PM WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171-183>188-202>204-217>219-228-100500-
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KINNEY-UVALDE-
MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
1152 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
TONIGHT. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE SLOWLY
NORTHEAST ACROSS SOUTH CENTRAL TEXAS THROUGH WEDNESDAY. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 9, 4:27 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 AM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N  98.12W
06/09/2010                   COMAL              TX   LAW ENFORCEMENT

            THE FOLLOWING ROADS IN COMAL COUNTY ARE CLOSED DUE TO
            HIGH WATER...HUECO SPRINGS ROAD...KRUEGER CANYON ROAD
            AND HERBELIN ROAD.

&&

EVENT NUMBER EWX1000382

JME
Local storm report, Jun 9, 4:38 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 AM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     FLASH FLOOD      AUSTIN                  30.27N  97.74W
06/09/2010                   TRAVIS             TX   EMERGENCY MNGR

            CITY OF AUSTIN HAS CLOSED 3 LOW WATER CROSSINGS IN THE
            UPPER WALNUT WATERSHED. 2 FEET OF WATER IS ALSO REPORTED
            OVER THE ROAD AT SPICEWOOD SPRINGS LWC NUMBER 3 AND THE
            ROAD HAS BEEN CLOSED.

&&

EVENT NUMBER EWX1000383

JME
Local storm report, Jun 9, 4:42 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 AM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     FLASH FLOOD      KYLE                    29.99N  97.87W
06/09/2010                   HAYS               TX   LAW ENFORCEMENT

            STREETS CLOSED IN THE CITY OF KYLE DUE TO HIGH WATER.

&&

EVENT NUMBER EWX1000384

JME
Local storm report, Jun 9, 5:16 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     LIGHTNING        ELGIN                   30.35N  97.37W
06/09/2010                   BASTROP            TX   EMERGENCY MNGR

            POWER OUTAGES IN ELGIN

&&

EVENT NUMBER EWX1000385

JME
Local storm report, Jun 9, 5:34 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      SAN MARCOS              29.88N  97.93W
06/09/2010                   HAYS               TX   BROADCAST MEDIA

            BELL SPRINGS SEVERAL INCHES OF WATER ON ROAD...WAYSIDE
            DRIVE AT CR179 ONE HALF FOOT OF WATER OVER THE
            ROAD...FM1492 AT THE BLANCO RIVER SEVERAL INCHES OF
            WATER OVER THE ROAD...LITTLE ARKANSAS ROAD AT CR174
            EIGHT INCHES OF WATER OVER THE ROAD.

&&

EVENT NUMBER EWX1000386

JME
Special weather statement, Jun 9, 5:38 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
538 AM CDT WED JUN 9 2010

TXZ206-091130-
COMAL-
538 AM CDT WED JUN 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMAL COUNTY UNTIL 630 AM
CDT...

AT 533 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CANYON LAKE DAM...MOVING
NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CANYON LAKE DAM...
  STARTZVILLE...
  CANYON CITY...
  SATTLER...

THE HEAVY RAIN WILL LIKELY FLOOD LOW LYING AREAS SUCH AS
DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ACROSS FLOODED ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:21 PM CDTAreal Flood AdvisoryEWXAtascosa, Wilson2 hr
Jun 8, 9:47 PM CDTFlash Flood WarningEWXAtascosa, Wilson3 hr
Jun 8, 10:10 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe110 min
Jun 8, 10:51 PM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe4 hr
Jun 9, 12:47 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Guadalupe, Wilson3 hr
Jun 9, 1:57 AM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe, Hays, Travis2 hr
Jun 9, 2:47 AM CDTFlash Flood WarningEWXCaldwell, Comal, Guadalupe, Hays, Travis4 hr
Jun 9, 3:21 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Jun 9, 3:28 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
Jun 9, 3:44 AM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 4:08 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe4 hr
Jun 9, 4:33 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Lee, Travis, Williamson117 min
Jun 9, 6:49 AM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe, Hays, Travis2 hr
Jun 9, 6:59 AM CDTHydrologic WarningEWXComal, Gonzales, Guadalupe8 hr
Jun 9, 7:01 AM CDTAreal Flood AdvisoryEWXLee119 min
Jun 9, 7:55 AM CDTFlash Flood WarningEWXComal, Guadalupe, Hays4 hr
Jun 9, 8:29 AM CDTRiver Flood WarningEWXComal, Guadalupe13 hr
Jun 9, 8:29 AM CDTRiver Flood WarningEWXComal, Guadalupe13 hr
Jun 9, 8:29 AM CDTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe61 min
Jun 9, 9:01 AM CDTRiver Flood WarningEWXGuadalupe13 hr
Jun 9, 9:18 AM CDTAreal Flood AdvisoryEWXBastrop, Lee2 hr
Jun 9, 9:21 AM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca54 min
Jun 9, 9:40 AM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca110 min
Jun 9, 10:13 AM CDTRiver Flood WarningEWXCaldwell, Gonzales34 hr
Jun 9, 10:13 AM CDTRiver Flood WarningEWXGonzales58 hr
Jun 9, 10:14 AM CDTSevere Thunderstorm WarningEWXFayette61 min
Jun 9, 10:22 AM CDTAreal Flood AdvisoryEWXFayette2 hr
Jun 9, 1:13 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette107 min
Jun 9, 2:48 PM CDTAreal Flood AdvisoryEWXLlano2 hr
Jun 9, 3:42 PM CDTAreal Flood AdvisoryEWXGillespie, Llano108 min
Jun 9, 4:07 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano53 min
Jun 9, 4:13 PM CDTRiver Flood WarningEWXDeWitt3 days
Jun 9, 4:43 PM CDTSevere Thunderstorm WarningEWXGillespie47 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.